Skip to main content
WE TAKE INSURANCE.

GLP-1 medications have become increasingly common for managing type 2 diabetes and supporting weight loss. Medications such as Ozempic, Wegovy, Mounjaro, and Zepbound can be effective treatments, but they can also affect your digestive system in ways you might not expect. One common, yet unexpected side effect, is constipation.

If you’ve noticed that you’re going to the bathroom less often, your stool has become harder, or you’re spending more time straining to have a bowel movement, and these changes started after beginning a GLP-1 medication or increasing your dose, your medication could be contributing. Here’s why.

What Do GLP-1 Medications Do to Your Digestive System?

GLP-1 stands for glucagon-like peptide-1, a hormone involved in regulating blood sugar, appetite, and digestion. GLP-1 receptor agonists work by mimicking this hormone, helping regulate blood sugar and making you feel full for longer.

One way these medications work is by slowing gastric emptying, which is the process of moving food from your stomach into your small intestine. This can help you feel satisfied for longer after eating.

But their effects aren’t limited to your stomach. GLP-1 medications can also influence gastrointestinal motility, or the movement of food and waste through your digestive tract. These effects can contribute to changes in bowel habits, including constipation.

In other words, the same medication effects that help regulate appetite and blood sugar can also make digestion more complicated for some people.

Why Can GLP-1 Medications Cause Constipation?

There isn’t just one reason constipation can develop while taking a GLP-1 medication. Several factors may contribute.

Changes in gastrointestinal motility

These medications affect how food moves through the digestive system. Delayed gastric emptying is the best-established effect, and changes in intestinal motility may also contribute to gastrointestinal symptoms, including constipation.

Eating less overall

GLP-1 medications often reduce appetite and the amount of food you eat. If your overall food intake decreases substantially, you may produce less stool. If you’re also eating less fiber, it can become harder to maintain comfortable, regular bowel movements.

Not getting enough fluids

Some people drink less because they feel full, nauseated, or uncomfortable after eating and drinking. Inadequate fluid intake can contribute to harder stools, making them more difficult to pass.

Changes in routine and activity

Physical activity, dietary habits, and other medications can all influence bowel function. These factors may become particularly important when your appetite, food intake, and daily routine change during treatment.

Constipation may be more noticeable when starting a medication or increasing the dose, although symptoms can persist beyond that period.

You Can Be Constipated Even If You Poop Every Day

One important thing to understand is that constipation isn’t defined by bowel frequency alone.

You might have a bowel movement every morning but still experience symptoms such as straining or pushing excessively to pass stool, passing hard, dry, or lumpy stool, feeling like you haven’t completely emptied your bowels, feeling like stool is stuck or difficult to get out, spending a long time on the toilet, or noticing stool left behind when wiping or occasional fecal smearing.

These symptoms matter, too. If your bowel habits have changed since starting a GLP-1 medication, don’t assume everything is fine simply because you’re still going every day. Pay attention to how easily stool passes, its consistency, and whether you feel comfortably emptied afterward.

What Can You Do About Constipation While Taking a GLP-1?

If you’re experiencing constipation, a few habits may help support bowel function.

Pay attention to fiber intake. Fiber can help support regular bowel movements, but increase it gradually and drink adequate fluids alongside it. If you’re experiencing significant bloating or severe constipation, adding large amounts of fiber may not be the right first step without guidance.

Stay hydrated. Try to drink fluids regularly throughout the day, following any fluid restrictions recommended by your healthcare provider.

Keep moving. Walking and regular physical activity can help support bowel function.

Avoid excessive straining. Give yourself time to have a bowel movement without repeatedly pushing hard. Placing your feet on a small stool and allowing your abdomen to relax may help some people find a more comfortable toileting position.

Talk with your prescribing provider. If constipation is persistent, worsening, or interfering with your daily life, discuss it with the clinician managing your medication. They can help determine whether your dose, other medications, or a constipation treatment plan needs to be reassessed. Don’t change your dose or stop the medication on your own.

Seek urgent medical care if you develop severe or persistent abdominal pain, repeated vomiting, significant abdominal swelling, or an inability to pass stool or gas, particularly if these symptoms occur together.

What If You’re Still Straining Even After Addressing Constipation?

This is where pelvic floor function becomes important.

Even when medication contributes to constipation, it may not explain every symptom you’re experiencing. Some people also have difficulty coordinating their pelvic floor muscles during a bowel movement.

Your pelvic floor muscles need to relax at the right time to allow stool to pass. If they remain tense or contract instead of relaxing, you may struggle to empty your bowels even when the stool itself is relatively soft.

You might feel the urge to go but have difficulty getting stool out. You may strain repeatedly, feel blocked, or leave the bathroom feeling like you haven’t finished.

This is sometimes called a defecatory disorder or pelvic floor dyssynergia. It can occur alongside other causes of constipation, including medication-related changes.

Pelvic floor physical therapy can help when impaired pelvic floor coordination contributes to difficulty emptying. Treatment may include learning to coordinate your breathing and abdominal muscles with pelvic floor relaxation, improving toileting mechanics, and using biofeedback when appropriate.

However, pelvic floor physical therapy doesn’t replace medical management of medication-related constipation. If your symptoms began after starting a GLP-1, it’s important to address both the potential medication effects and any contributing pelvic floor dysfunction.

The Bottom Line

GLP-1 medications can be an effective part of managing diabetes or weight, but changes in bowel habits are worth paying attention to.

If you’re experiencing harder stools, straining, incomplete emptying, or less frequent bowel movements, your medication may be contributing. And remember, constipation isn’t just about how often you poop. It’s also about how comfortably and completely you can empty your bowels.

You don’t have to dismiss these symptoms as an inevitable part of taking your medication. Talk with your prescribing provider about persistent constipation, and consider a pelvic floor evaluation if you’re struggling with straining or difficulty emptying.

Looking to optimize your well being with pelvic floor physical therapy? Reach out to us at Pelvic Health Center in Madison, NJ to set up an evaluation and treatment! Feel free to call us at 908-443-9880 or email us at [email protected]. We are in-network with several insurance plans and can help you confirm your benefits before your evaluation.